# SDR CA970930025

- Difficulty date: September 19, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Engine: Pwa PW118A
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Bearing
- Part number: 31073301
- Condition: Spalled
- Location: Red Grbox Nr 15
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE REDUCTION GEARBOX WAS FOUND BY THE OPERATOR TO HAVE METAL CONTAMINATION AND WAS SHIPPED FOR INVESTIGATION AND REPAIR. DISASSEMBLY FOUND THE SOURCE OF THE METAL CONTAMINATION TO BE THE NR15 BEARING WHICH HAD SPALLED BADLY ON THE INNER RACE. SUBSTANTIAL RESIDUAL MAGNETISM WAS FOUND ON A NUMBER OF STEEL COMPONENTS AND IT IS CONCLUDED THAT A LIGHTNING STRIKE WAS PROBABLY THE PRIMARY CAUSE OF THIS FAILURE. SECONDARY DAMAGE FROM THE CONTAMINANTS WAS MINIMAL AND ONLY THE NR18 AND NR19 BEARINGS, WHICH WERE FOUND TO HAVE ELECTRICAL DISCHARGE TYPE DAMAGE, REQUIRED REPLACEMENT.
